Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 30, 2023, 2:13 PM CDT for 23 counties in Kansas. It took effect at Mar 31, 2023, 12:00 PM CDT. It was in force for 9 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2023, 2:13 PM CDT (19:13 UTC)
- In effect from
- Mar 31, 2023, 12:00 PM CDT
- Expired
- Mar 31, 2023, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 1:31 PM CDT | NON-TSTM WND GST 64 | 5 Nnw Olpe, KS | KEMP EMPORIA AIRPORT. |
| Mar 31, 1:35 PM CDT | NON-TSTM WND GST 59 | 1 Ese Pauline, KS | KFOE TOPEKA REGIONAL AIRPORT. |
| Mar 31, 2:10 PM CDT | NON-TSTM WND DMG | 2 Nw Reading, KS | ROOF BLOWN OFF OUTBUILDING. |
| Mar 31, 2:21 PM CDT | NON-TSTM WND GST 54 | 2 Nnw Everest, KS | MESONET STATION UP828 2.5 N EVEREST (UPR). |
| Mar 31, 2:24 PM CDT | NON-TSTM WND GST 55 | 7 W Mayetta, KS | MESONET STATION PRAK1 POTAWATOMI. |
| Mar 31, 2:26 PM CDT | NON-TSTM WND GST 68 | 4 Nne Lawrence, KS | KLWC LAWRENCE AIRPORT. |
| Mar 31, 2:35 PM CDT | NON-TSTM WND GST 58 | 4 Nne Princeton, KS | KOWI OTTAWA AIPORT. |
| Mar 31, 3:00 PM CDT | NON-TSTM WND DMG | Perry, KS | POWER POLES SNAPPED. |
| Mar 31, 3:33 PM CDT | NON-TSTM WND GST 52 | 3 Ene Topeka, KS | ASOS STATION KTOP TOPEKA. |
| Mar 31, 3:35 PM CDT | NON-TSTM WND GST 54 | 3 N New Strawn, KS | AWOS STATION KUKL BURLINGTON. |
| Mar 31, 3:40 PM CDT | NON-TSTM WND DMG | 3 Wsw Edgerton, KS | POWER POLE SNAPPED AT THE BASE FROM WINDS AT 207TH AND COUNTY LINE ROAD. |
| Mar 31, 4:02 PM CDT | NON-TSTM WND DMG | 1 Se Ottawa, KS | TREE FELL ON HOUSE. |
| Mar 31, 4:30 PM CDT | NON-TSTM WND DMG | 2 E Baldwin City, KS | PICTURE OF A LARGE FALLEN TREE SENT IN ON SOCIAL MEDIA. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WWUS83 KTOP 301913 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 213 PM CDT Thu Mar 30 2023 KSZ034>040-054>056-058-059-310330- /O.UPG.KTOP.FW.A.0002.230331T1700Z-230401T0200Z/ /O.NEW.KTOP.FW.W.0002.230331T1700Z-230401T0200Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 213 PM CDT Thu Mar 30 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR HIGH WINDS, LOW HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 9 PM CDT Friday. The Fire Weather Watch is no longer in effect. * WIND...West to southwest winds sustained at 25 to 35 MPH with gusts up to 55 mph. * HUMIDITY...Lowest values from 15 to 30 percent. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning should not occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ008>012-020>024-026-310330- /O.NEW.KTOP.FW.W.0002.230331T1700Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson- 213 PM CDT Thu Mar 30 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR HIGH WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, AND 026... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 9 PM CDT Friday. * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, and 026. * WIND...West to southwest winds sustained at 25 to 35 MPH with gusts up to 55 mph. * HUMIDITY...Lowest values from 15 to 30 percent. * IMPACTS...any fires that develop will spread rapidly. Outdoor burning should not occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
345 WWUS83 KTOP 310224 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 924 PM CDT Thu Mar 30 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-311000- /O.CON.KTOP.FW.W.0002.230331T1700Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 924 PM CDT Thu Mar 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT FRIDAY FOR HIGH WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, and 026. * WIND...West to southwest winds sustained at 25 to 35 MPH with gusts up to 55 mph. * HUMIDITY...Lowest values from 14 to 25 percent. * IMPACTS...any fires that develop will spread rapidly. Outdoor burning should not occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Drake
034 WWUS83 KTOP 310849 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 349 AM CDT Fri Mar 31 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-010200- /O.CON.KTOP.FW.W.0002.230331T1700Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 AM CDT Fri Mar 31 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR HIGH WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...West to southwest winds sustained at 25 to 35 MPH with gusts up to 55 mph. * HUMIDITY...Lowest values from 15 to 25 percent. * IMPACTS...any fires that develop will spread rapidly. Outdoor burning should not occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
358 WWUS83 KTOP 010159 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 859 PM CDT Fri Mar 31 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-010300- /O.EXP.KTOP.FW.W.0002.000000T0000Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 859 PM CDT Fri Mar 31 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR HIGH WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059... Relative humidity values continue to improve and winds continue to decrease. Therefore, the Red Flag Warning will be allowed to expire as conditions improve from here. $$ Drake
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:06 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 30, 12:06 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 1206 PM CDT Thu Mar 30 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 430 AM CDT Thu Mar 30 2023 -A few severe thunderstorms may develop Tonight through Friday morning. -Windy conditions are expected this afternoon through Friday. -Extreme fire danger likely for area along and south of I-70 Friday afternoon. Early this morning an upper level trough was moving onshore across CA. A downstream upper ridge was located across the Plains. While an upper level trough was lifting northeast across New England. A the surface a lee trough was located across the southern high Plains. A surface ridge extended from the Great Lakes States, southwest into the lower MS River Valley. In response to the surface lee trough across the highs Plains, winds have begun to veer more to the southeast, with a surface warm front beginning to form along the NE border. Today: Southerly winds will increase to 25 to 35 MPH with gusts to 45 to 50 MPH during the mid and late morning hours and continue through the night, as the surface pressure gradient tighten in response the the deepening lee surface trough across the central and southern high Plains. A wind advisory will begin Today at Noon and last through the day on Friday. Low-level moisture will gradually increase through the day along with scattered to broken stratocu through the late afternoon hours. The low-level WAA will help high temperatures reach into the upper 60s to lower 70s. Tonight through Friday: The H5 Trough over CA will dig southeast into the southwestern US. Increasing mid level southwesterly flow across the central Rockies will form a lee side low across western NE, with a lee trough axis extending southward through west TX. Winds will not diminish much during the night. There will be an EML spreading northeast across eastern KS, this should keep us capped but some numerical models are showing elevated storms developing through the evening hours. Initially if storm are able to develop above the inversion they should not be severe and remain isolated. Towards 9Z FRI the DCVA ahead of the H5 trough, beginning to lift northeast out of the southwestern US, may provide enough ascent to weaken the cap. Also low-level/850mb moisture will increase after mid night as the 60 KT LLJ transport mid to upper 50 dewpoints northward across eastern KS. The dryline and Pacific front will move eastward into the western Counties of the CWA, which may provide enough convergence for some isolated thunderstorms to develop. However, most CAMs do not show any intense convection breaking the CAP through the early morning hours of Friday across the CWA. Most numerical models show between 1000-2000 J/KG of MU/BL CAPE developing by 12Z across east central and portions of northeast KS. If an intense elevated storm were to develop given the instability and 60 to 70 KTS of effective shear, it will most likely develop mid-level rotation. Since the 60 KT LLJ will keep the PBL adequately mixed, these storms could produce both large hail and isolated wind gusts. If these storm get PBL inflow, most hodographs show good curvature in the 0-1KM layer. Thus it would be possible for an intense storm to produce a tornado given streamwise horizontal vorticity within the storms inflow. But once again we may not see storms develop if several of the CAM solutions are accurate. May be the shear is too strong for an initial elevated updraft to strengthen. The Pacific front will over take the dryline during the mid morning hours and shift east of the CWA after 17Z FRI. Severe storms will develop across western MO and spread east during the early to mid afternoon hours. Behind the Pacific front southwest winds will veer more to the west and increase to 30 to 40 MPH with gusts of 45 to 55 MPH. The PBL will mix deep over 700mb and entrain higher momentum air parcels of 50 KTS or greater down towards the surface. The deeper mixing will occur during the afternoon hours across the southeast counties where a high wind warning may be needed as some wind gusts may approach 55 to 60 MPH. The next shift can look at the latest model data and upgrade the wind advisory along and southeast of I-35 to a high wind warning if confidence grows in the higher wind gusts. The NAM and GFS show the potential for some high based thunderstorms behind the Pacific cold front due to the deep mixing with seep lapse rates above 700mb. The steep lapse rates with residual moisture may provide 50 to 100 J/KG of MLCAPE. I suppose any high based storms could enhance the winds in the area of the storms downdraft. Highs temperatures across the CWA will occur in the late morning and early afternoon hours with temperatures slowly falling behind the Pacific cold front. Friday night through Saturday night: A cold front will push southeast across the CWA bringing in a cooler airmass as the upper level trough lifts northeast into the Great Lakes States. Highs Saturday will only reach the mid 50s to around 60 degrees. The northwest winds will diminish through the morning hours of Saturday. Sunday through Monday: Another upper level trough will move onshore across the Pacific northwest and dig southeast into the southwestern US by Monday afternoon. The zonal mid-level flow across the plains will back more to the southwest ahead of the H5 Trough across the southwestern US. Highs Sunday will warm into the 70s. A weak cold front will drift southward into the northern counties of the CWA Monday morning. Highs north of the boundary across the northern counties will only reach the upper 60s on Monday. South of boundary highs will be in the mid 70s to lower 80s across the southeast counties. Monday night through Tuesday: Monday night the LLJ will develop as a lee surface cyclone deepens across western KS. The gulf moisture transport could cause a few elevated thunderstorms Monday night into Tuesday morning. As the upper Level Trough lifts northeast into the central Plains, a dryline/Pacific front will shift east across the state Tuesday morning. Severe thunderstorms will initiate east and northeast of the CWA Tuesday afternoon. We may see strong westerly winds and an elevated fire danger Tuesday afternoon. Highs Tuesday will reach the mid 70s to lower 80s. Tuesday night through Wednesday: The H5 closed low will lift into southwest MN. A surface cold front will push southeast across the CWA. The cooler airmass behind the front will drop highs Wednesday and Thursday into the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1141 AM CDT Thu Mar 30 2023 Stratus will overspread the TAF sites this afternoon becoming MVFR by late afternoon or early evening. MVFR CIGS and strong gusty winds will persist overnight. Confidence in showers or t-storms is low at this point and have decided to keep any mention out of the forecast. A dryline will sweep through the area late morning on Friday causing winds to become more WSW with increasing gusts possible of 45 to 55 mph. && .FIRE WEATHER... Issued at 430 AM CDT Thu Mar 30 2023 ...FIRE WEATHER WATCH CONTINUES FOR AREAS ALONG AND SOUTH OF I-70 Friday afternoon... This afternoon southerly winds will increase to 25 to 35 MPH with some gusts approaching 50 MPH. An increase in moisture will allow minimum RHs to remain above 40 percent this afternoon. There will be a high fire danger across much of the area. Due to the gusty south winds any fire that starts could turn into an uncontrollable wildfire. Friday afternoon behind a Pacific cold front, the dewpoints will drop into the mid 20s to mid 30s across the forecast area. The lower dewpoints will be located across the south central and southeast counties. Minimum RHs will drop to around 20 percent across the south central and southeast counties with 25 to 35 percent RHs across north central and northeast KS. The west winds will increase Friday afternoon to 20 to 30 MPH with gusts as high as 55 MPH. The lower RHs, high winds, and dry dormant fuels will cause extreme fire danger across the south central and southeast portions of the forecast area. There is guidance from some of the CAM models that show dewpoints across much of the CWA being about 10 degree lower than the current forecast. If this trend continues then much of the CWA will have an extreme fire danger Friday afternoon. If the CAM model trend continues with much lower surface dewpoints, the next shift may have to issue a red flag warming for much of the area Friday afternoon. Stay tuned for the updated forecasts. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT Friday for KSZ008>012-020>024-026- 034>040-054>056-058-059. Fire Weather Watch from Friday afternoon through Friday evening for KSZ034>040-054>056-058-059. && DISCUSSION...Gargan AVIATION...Omitt FIRE WEATHER...Gargan
Hazardous weather outlook, Mar 30, 4:15 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 415 AM CDT Thu Mar 30 2023 KSZ034>040-054>056-058-059-310915- Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 415 AM CDT Thu Mar 30 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT FRIDAY... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas and north central Kansas. .DAY ONE...Today and tonight. Wind Advisory this afternoon and Tonight. South winds sustained at 25 to 35 mph with gusts of 45 to 50 mph are likely this afternoon and Tonight. A few strong to severe storms are possible late Thursday night, generally east of a Marysville to Abilene line. More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind Advisory Friday. Fire Weather Watch Friday. A few strong to severe storms are possible Friday morning, generally east of a Marysville to Abilene line. West to southwest winds sustained at 25 to 35 mph with gusts up to 55 mph are possible Friday afternoon and early Friday evening. The strong winds Friday afternoon and evening will combine with dry air to create the potential for very high to extreme fire danger conditions. A Fire Weather Watch is in effect for locations along and south of a line from Minneapolis to Lawrence. More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020>024-026-310915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson- 415 AM CDT Thu Mar 30 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT FRIDAY... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Wind Advisory this afternoon and Tonight. South winds sustained at 25 to 35 mph with gusts of 45 to 50 mph are likely this afternoon and Tonight. A few strong to severe storms are possible late Thursday night, generally east of a Marysville to Abilene line. More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Wind Advisory Friday. A few strong to severe storms are possible late Thursday night into midday Friday, generally east of a Marysville to Abilene line. West to southwest winds sustained at 25 to 35 mph with gusts up to 55 mph are possible Friday afternoon and Friday evening. The strong winds Friday afternoon and evening will combine with dry air to create the potential for very high to extreme fire danger conditions. A Fire Weather Watch is in effect for locations along and south of a line from Minneapolis to Lawrence. More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.